Bleeding on progesterone
I am still breastfeeding my 2 year old daughter. When I moved to Israel, I asked the doctor in Israel for a replacement for the birth control pills which I had taken in the States. He gave me Cerazette. When I started taking them I already had my period and once I started with them, I was not able to complete 7 clean days before getting my period again. I then went to the mikva and 3 days later again got my period which has been continuing now for 8 days. This spotting/bleeding never happened to me with the pills in the States (in fact, I only got my period twice during my whole nursing period in the States). My question is whether you know of another brand of birth control pills sold in Israel which can be used when breastfeeding but does not cause spotting/bleeding.
Thanks for your help.
Thank you for your question.
It is not unusual for progesterone only pills to cause irregular bleeding as you describe. This often improves after a few months of use. You have a number of options:
1) To continue the Cerazette for another month to see if things improve - about 40% of women have spotting the first month. For 50% of these, things improve the second month
2) To ask to switch to Femulen, which is also a progesterone only pill but is made of a different progesterone. Sometimes women who experience bleeding with one experience less bleeding with the other. This drug has been available intermittently over the last few months, but you can try.
3) To use a combination estrogen-progesterone pill. These formulations generally cause less spotting/bleeding than progesterone alone. Their use during breastfeeding has not been found to put the infant at risk and the American Academy of Pediatrics considers them compatible with breastfeeding. They can reduce the milk supply in some women. However, in a two year old who also eats other food, this situation can generally be handled well. One can often counteract the decrease by increasing the frequency of nursing or pumping. Any remaining dip in milk supply can be filled in by the solid foods that a two year old will be eating anyway.
4) You can also see if it is logistically possible for you to get the drug that you were using in the US brought to you here by a friend or family member.
With any use of hormones, make sure to review the rules of ketamim to be sure to know which stains are problematic and which are not.
This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases.
If you have further questions or comments about this email, please click here to Ask the Yoetzet.
The Nishmat Women's Health and Halacha is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefitted from the service, and wish to enable us to help others, click here to donate.